Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Endocrinology | Family Medicine | Internal Medicine | Nursing | Ophthalmology | Pharmacy | Journal

Back to Journal Articles

Thiazolidinedione Use Linked to Diabetic Macular Edema

Last Updated: June 11, 2012.

 

Increased risk seen at one- and 10-year follow-up; no difference for pioglitazone, rosiglitazone

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Treatment with a thiazolidinedione is associated with an increased one- and 10-year risk of diabetic macular edema in patients with type 2 diabetes, according to a study published online June 11 in the Archives of Internal Medicine.

MONDAY, June 11 (HealthDay News) -- Treatment with a thiazolidinedione is associated with an increased one- and 10-year risk of diabetic macular edema (DME) in patients with type 2 diabetes, according to a study published online June 11 in the Archives of Internal Medicine.

Iskandar Idris, M.D., of the Sherwood Forest Hospitals Foundation Trust in Nottingham, U.K., and colleagues conducted a retrospective, cohort study involving 103,368 patients with type 2 diabetes and no DME at baseline. Clinical, biochemical, and demographic data were collected from January 2000 to November 2009 to assess the short- and long-term risks of developing DME for users versus nonusers of thiazolidinediones.

At one year, the researchers found that the incidence of DME was 1.3 percent for thiazolidinedione users and 0.2 percent for nonusers. After adjusting for potential confounders, thiazolidinedione use was associated with a significantly increased risk of DME at both the one- and 10-year follow-ups (odds ratio for one-year follow-up, 2.3; hazard ratio [HR] for 10-year follow-up, 2.3), with a similar effect seen for pioglitazone and rosiglitazone. The risk was further increased for those using both a thiazolidinedione and insulin (HR, 3.0). The risk of DME was reduced for thiazolidinedione users taking either aspirin or an angiotensin-converting enzyme inhibitor (HR, 0.6 and 0.4, respectively).

"In conclusion, this large-population study has shown that, even after adjustment for a range of confounding variables, thiazolidinediones are associated with an increased risk of DME in patients with type 2 diabetes, especially those undergoing insulin therapy," the authors write. "The risk increased continuously over the 10-year duration of this study."

Abstract
Full Text

Copyright © 2012 HealthDay. All rights reserved.


Previous: Walking Speed May Be Early Marker of Cognitive Impairment Next: ADA: Omega-3 Fatty Acids Don't Cut Cardiovascular Death

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.